Search

Beware of medication errors

3 Mar 2015 - 11:45

Over the past few months, two incidents of preventable mediation errors were noted. We can all learn from such occurrences and make sure that our places of work have sensible systems that attempt to minimise such occurrences. Here we report on the cases:

Case 1: A doctor picked up that a few patients at a particular facility had been given Acriptaz® (nevirapine) instead of Atroiza® (TDF/FTC/EFV). These patients were thus on nevirapine monotherapy for a period of time (and are, therefore, highly likely to have developed resistance to the NNRTIs) and were exposed to the potential adverse effects of nevirapine.

Case 2: A patient experienced life-threatening angioedema due to enalapril, requiring hospitalisation in September 2014 and the ADR was reported. The same patient was again admitted to hospital in December 2014 with angioedema due to enalapril and the ADR was again reported.

Somewhere between September and December the patient was erroneously restarted on enalapril, resulting in a second admission for angioedema, which was preventable. This emphasizes the need for having systems in place that clearly highlight patients with severe allergies who should not be re-challenged with known allergens (e.g. stickers on folders and Medic-Alert bracelets).

These incidents highlight the importance of careful dispensing.